Wednesday, June 27, 2012

Yet another crisis averted

What happened is this. A few weeks ago Chris and his younger brother Taylor went to see our family doctor for a check-up. I don't like this particular doctor, and the reason I don't like him is because he believes in something called "schizophrenia," and he believes that someone with schizophrenia should be on life-long meds. I don't want this guy treating Chris like the lifelong patient the doctor feels he is, but out of general laziness I haven't got around to finding another doctor for Chris. I no longer see this particular doctor myself, preferring to take my chances with kooky alternative healers and my company's annual medical. So, Chris went to the appointment and the doctor asks Chris if he's still on his meds, Chris says "no," and the doctor asks, does your psychiatrist know? and Chris waffles and is evasive, and the doctor urges Chris to tell Dr. Stern about his "non-compliance."

On Monday, my husband went to see our family doctor to pick up a prescription, and our family doctor squeals (yes, "squeals") to him about Chris and throws Ian into a panic. I am 99% sure that the doctor painted a picture of Chris as one of those schizophrenics off his meds. Ian red flag messages Dr. Stern, copies me and Chris, and all hell breaks lose. There are some things that Ian either doesn't know about or hasn't bothered to ask about, and that's one of them. Ian and I don't agree on the necessity of medication, or, putting it another way, Ian is less skeptical than I am about antipyschotic medication. Being a loyal husband, he has come a long way in the direction of my opinion, but he's not fully on board.

Thankfully, calmer heads prevailed, and one of them was Dr. Stern's. She, of course, is fully aware that Chris has been off his medication for a number of months, and she's fine with that. Here's what she wrote back (in part):

In truth, I've had some doubt about the value of the medication for a while, because I find Chris to be more authentic, with deeper insight and progressing faster while off it, but at the same time also more anxious and insecure. This is why I told him two weeks ago to take up again this very small amount of medication, just during this actual period of fluctuating anxiety......My attitude has been until now - and probably will remain like this - to let Chris judge on his own, answer questions if he asks me, and intervene more actively only when my medical experience makes me believe that the situation becomes a bit risky. Just right now, I think that it would be preferable to take 1 mg of Abilfy for a little while, but I do not sense a big danger in case Chris doesn't take it.

We could have avoided this latest drama if Chris had been more forthright with the family doctor and also told his father when asked exactly he was doing and making no apologies for it. But, Chris isn't direct. He waffles, he assumes he's guilty of something - in short, he's a perfect victim. Hiding from himself like he does only leads to more complications. Chris is still is trying to establish a self, so I guess I shouldn't be too hard on him. He's getting there, slowly.


  1. It is not "waffling" it is fear. Imagine yourself in his place with a diagnosis of schizophrenia. What rights do I have?
    Only those the doctor decides to grant you. You must kiss the doctors ass.
    How was I treated in the past? I can't recall his story , but I assume he has spent some time in prison , you call a hospital.
    You have never experienced the prison (without a lawyer) nor the drugs effects on your mind.

    1. Mark - I always appreciate the fact that you speak from the heart while speaking up for the person who is struggling.

  2. I never really go to doctors, because they are all basically the same! There are some that have your best interest at heart and want to genuinely help you get better, but the other ones -- WATCH OUT!! Some medicines if not all can make you even more sick or lead to other illnesses, why would I want that! I always want to know what the root cause is, to heal it, not just mask it or take meds for the rest of my life! Good for Dr. Stern for seeing Chris as an individual and his progression, both good and bad.

  3. Perhaps what I´m going to say it is not necessary because you already know or you consider that it is not appropriate. Anyway, I follow your blog and I am very glad that your son is off or near off the medications.

    I am an old mental patient who follow an orthomolecular treatment. I have had several relapses and one method that it´s good to me to avoid more relapses is that I write a daily record sheet to take account of several symptoms or relapses warning signs, like irritability, anxiety, recurrent thoughts and others, but the most important, the number of hours of sleep. In my case if I sleep less than three hours, I know that I enter in a danger zone and what I do is start taking two vitamines each 1 hour and half during the time necessary, besides the normal treatment that I follow. Another possibility is to start or increase an antipsychotic which I would prefer the old Haldol in low dose. The record sheet can be made with the help of a computer spreadsheet. You can see a sample in “The Bipolar Survival Guide” book of David J. Miklowitz PhD.

    Dr. Hoffer said that the atypical antipsychotics withdrawal was very much difficult than the classical antipsychotics. One evidence of this is what Dr. Alice W. Lee-Bloem said in her web page:
    "The most important is the" step-down process of removal "to download an antipsychotic medication that affects many different subtypes of neurotransmitters, such as Zyprexa, it is important to use a" step-down process, "decreasing the antipsychotic with the use of other antipsychotic that affects a smaller number of receptor sites. For example, when reduced to Zyprexa, gradually increase the dose of Seroquel. Once the individual is only Seroquel and has weaned safely and completely out of Zyprexa, then gradually lower the dose of Seroquel, while gradually increasing the use of liquid Haldol. Once the individual has come to Haldol and has been completely weaned from Seroquel, very carefully and gradually lowers the Haldol. At the same time, the individual must be the use of energy supplements and medications to facilitate the recovery process. The decrease of Haldol, the last step of "step-down process" will be much easier to achieve success that comes directly out of Zyprexa”.

    At present the situation is more difficult because the common polypharmacy like antidepressants, stabilizers, benzodiazepines and sleeping pills, with the cocktail effect and with all its withdrawal problems. That, twenty five years ago didn´t happen.

    So, I think, it is very good to know that your son is in a good direction.

    1. Thanks for sharing your background. What you say backs up what Dr. Hoffer says - it almost makes me long for the good old days. Polypharmacy is a killer.


I am no longer approving comments. All I ask is that you be respectful of others and refrain from using profanity.